Secondary parkinsonism is similar to Parkinson disease, but the symptoms are caused by certain medicines, a different nervous system disorder, or another illness.
Parkinsonism refers to any condition that involves the types of movement problems seen in Parkinson disease. These problems include tremors, slow movement, and stiffness of the arms and legs.
Parkinsonism - secondary; Atypical Parkinson disease
Secondary parkinsonism may be caused by health problems, including:
- Brain injury
- Diffuse Lewy body disease (a type of dementia)
- Multiple system atrophy
- Progressive supranuclear palsy
- Wilson disease
Other causes of secondary parkinsonism include:
- Brain damage caused by anesthesia drugs (such as during surgery)
- Carbon monoxide poisoning
- Certain medicines used to treat mental disorders or nausea
- Mercury poisoning and other chemical poisonings
- Overdoses of narcotics
- MPTP (a contaminant in some street drugs)
There have been rare cases of secondary parkinsonism among IV drug users who injected a substance called MPTP, which can be produced when making a form of heroin.
Common symptoms include:
- Decrease in facial expressions
- Difficulty starting and controlling movement
- Loss or weakness of movement (paralysis)
- Soft voice
- Stiffness of the trunk, arms, or legs
Confusion and memory loss may be likely in secondary parkinsonism. This is because many diseases that cause secondary parkinsonism also lead to dementia.
Exams and Tests
The health care provider will perform a physical exam and ask questions about the person's medical history and symptoms. Be aware that the symptoms may be hard to assess, particularly in older adults.
Examination may show:
- Difficulty starting or stopping voluntary movements
- Tense muscles
- Problems with posture
- Slow, shuffling walk
- Tremors (shaking)
Reflexes are usually normal.
Tests may be ordered to confirm or rule out other problems that can cause similar symptoms.
If the condition is caused by a medicine, the provider may recommend changing or stopping the medicine.
Treating underlying conditions, such as stroke or infections, can reduce symptoms or prevent the condition from getting worse.
If symptoms make it hard to do everyday activities, the provider may recommend medicine. Medicines used to treat this condition can cause severe side effects. It is important to see the provider for check-ups. Secondary parkinsonism tends to be less responsive to medical therapy than Parkinson disease.
Unlike Parkinson disease, some types of secondary parkinsonism may stabilize or even improve if the underlying cause is treated. Brain problems, such as Lewy body disease, are not reversible.
This condition may lead to these problems:
- Difficulty doing daily activities
- Difficulty swallowing (eating)
- Disability (varying degrees)
- Injuries from falls
- Side effects of medicines used to treat the condition
Side effects from loss of strength (debilitation):
- Breathing in food, fluid, or mucus (aspiration)
- Blood clot in a deep vein (deep vein thrombosis)
When to Contact a Medical Professional
Call the provider if:
- Symptoms of secondary parkinsonism develop, come back, or get worse
- New symptoms appear, including confusion and movements that cannot be controlled
- You are unable to care for the person at home after treatment starts
Treating conditions that cause secondary parkinsonism may decrease the risk.
People taking medicines that can cause secondary parkinsonism should be carefully monitored by the provider to prevent the condition from developing.
Jankovic J. Parkinson disease and other movement disorders. In: Daroff RB, Jankovic J, Mazziotta JC, Pomeroy SL, eds. Bradley's Neurology in Clinical Practice. 7th ed. Philadelphia, PA: Elsevier; 2016:chap 96.
Lang AE. Parkinsonism. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 409.
Reviewed By: Joseph V. Campellone, MD, Division of Neurology, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Internal review and update on 09/01/2016 by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.